Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 1999, 7:24 PM EDT for Clay County, Kanawha County, West Virginia. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1999, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 13, 1999, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 38 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:35 PM EDT | Thunderstorm Wind | Widen, WV | |
| Aug 13, 7:35 PM EDT | Thunderstorm Wind | Charleston, WV | Trees were blown down along Chandler Drive. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:40 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 13, 3:40 PM EDT, 3 hours 44 minutes before
WVZ005>011-013>020-024>040-046-047-VAZ003-004-OHZ066-067-075-076-083> 087-KYZ101>103-105-140730- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT FRI AUG 13 1999 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT EXTENDED THROUGH THE GREAT LAKES REGION. A SHORT WAVE WILL MOVE ACROSS THE AREA BY SUNDAY...LIFTED INDICES WILL CONTINUE TO BE AROUND -2 TO -3 THROUGH SATURDAY. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY FOR THE ENTIRE FORECAST AREA. THESE STORMS MAY PRODUCE HEAVY RAINFALL AS PRECIPITABLE WATER REMAINS HIGH. MOS TEMPS ARE IN THE BALLPARK AND WILL BE FOLLOWED CLOSELY. ZONES WILL BE OUT AROUND 415 PM. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ELW
In the hours before
Special weather statement, Aug 13, 3:17 PM EDT, 4 hours 7 minutes before
OHZ086-WVZ007-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND 345 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT PLEASANT...RIO GRANDE AND GALLIPOLIS RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:17 PM EDT, 4 hours 7 minutes before
OHZ086-WVZ007-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 317 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING GALLIA COUNTY OHIO AND NORTHERN MASON COUNTY IN WEST VIRGINIA BEFORE DIMINISHING BY AROUND 345 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POINT PLEASANT...RIO GRANDE AND GALLIPOLIS RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 3 hours 57 minutes before
KYZ101-103-OHZ087-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE DIMINISHING BY AROUND 400 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS... IRONTON...COAL GROVE AND ASHLAND RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
Special weather statement, Aug 13, 3:27 PM EDT, 3 hours 57 minutes before
KYZ101-103-OHZ087-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT FRI AUG 13 1999 A STRONG THUNDERSTORM WILL BE CROSSING EASTERN GREENUP AND NORTHERN BOYD COUNTIES IN KENTUCKY AND LAWRENCE COUNTY IN OHIO BEFORE DIMINISHING BY AROUND 400 PM THIS AFTERNOON. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE VESUVIUS... IRONTON...COAL GROVE AND ASHLAND RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:48 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln | 22 min |
| Aug 13, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 35 min |
| Aug 13, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 33 min |
| Aug 13, 5:01 PM EDT | Tornado Warning | RLX | Putnam | 29 min |
| Aug 13, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 52 min |
| Aug 13, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 49 min |
| Aug 13, 5:42 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 48 min |
| Aug 13, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas | 52 min |
| Aug 13, 6:17 PM EDT | Severe Thunderstorm Warning | RLX | Webster | 43 min |
| Aug 13, 6:53 PM EDT | Severe Thunderstorm Warning | RLX | Randolph, Upshur, Webster | 67 min |
| Aug 13, 7:42 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 48 min |
| Aug 13, 7:45 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 45 min |
| Aug 13, 7:52 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.